Montana, 2018

Flash Flood and Hail in Montana, June 7, 2018

June 7, 2018 · NWS TFX · 2 events in 1 county or zone

Moderate instability, moderate vertical wind shear, and unusually-high humidity resided over eastern portions of north-central Montana during the late morning and early afternoon of June 7th. A mesoscale convective system moved northward over Fergus County during the late morning as multiple shortwave troughs traversed north-central and southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Moderate instability, moderate vertical wind shear, and unusually-high humidity resided over eastern portions of north-central Montana during the late morning and early afternoon of June 7th. A mesoscale convective system moved northward over Fergus County during the late morning as multiple shortwave troughs traversed north-central and southwest Montana. These thunderstorms produced torrential rainfall and hail, with one storm accompanied by hail up to the size of quarters. In addition, the heavy rainfall generated flash flooding in Lewistown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 7, 9:29 AM MST, 1 minute earlier.

Area forecast discussion, Jun 7, 9:29 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
1029 AM MDT Thu Jun 7 2018

.UPDATE...

Already seeing a strengthening cluster of thunderstorms lifting
northeast across Fergus county this morning with several rounds of
thunderstorm activity expected today though this evening as
multiple weak shortwave and upper level jet impulses lift NE
across the region in SW flow aloft. Potential for severe
convection is initially greatest in Fergus County with but with
some partial clearing the threat for a broader area of central MT
will increase during the mid-day/early afternoon period with SW
MT seeing more of a late afternoon and evening threat as the last
in a series of waves drifts in from the SW. Instability is
moderate and shear is fair with hail and locally strong winds the
main threat, however high moisture content will create locally heavy
rain issues with storms that move slower. Hoenisch

&&

.SYNOPSIS...

A southwest flow aloft with weak embedded weather disturbances
will bring scattered showers and isolated thunderstorms through
this morning. A stronger weather disturbance moving in from the
southwest will bring more widespread thunderstorm activity to the
region Thursday afternoon and evening with some potential for
severe thunderstorms with damaging wind and large hail. Very warm
conditions are expected for the start of the upcoming weekend on
Saturday before a strong cold front brings thunderstorms Saturday
evening followed by windy, cooler and showery conditions on
Sunday.

&&

.DISCUSSION...

&&

.AVIATION...
UPDATED 1115z.

VFR conditions are expected through at least the next 24 hours
across the forecast area, with the exception of MVFR/IFR within
heavier showers and thunderstorms expected this afternoon into the
evening in association with a strong disturbance moving across the
region. Before then, a weaker disturbance moving across southwest
and central Montana will bring areas of showers and thunderstorms,
impacting KEKS and KBZN especially with at least VCTS. Thunderstorms
this afternoon and evening could be severe especially from KGTF and
KEKS north and east, with hail over 2 inches and damaging
winds possible. CC

&&

.PREV DISCUSSION...
/ISSUED 515 AM MDT Thu Jun 7 2018/

This morning through this evening...

Good moisture is helping to keep sufficient instability in place
through the overnight and early morning hours. Another in a series
of weaker shortwaves will continue to move across southwest and
central Montana through this morning, resulting in continued
shower and isolated thunderstorm activity. By mid-afternoon, a
much stronger disturbance moves across the Rocky Mountains onto
the High Plains of north-central Montana. Low-level moisture
transport from the east combined with an increasingly veering
profile just ahead of this disturbance will combine to contribute
to moderate to strongly unstable atmosphere over the plains.
Scattered to numerous thunderstorms are expected as the
disturbance tracks northeast through our area by late evening,
with some of the storms expected to be severe, with very large
hail and damaging winds the main threat, though an isolated
tornado can not be ruled out over north-central and central
Montana.

Friday through the middle of next week...

Temperatures warm significantly Friday and especially Saturday
ahead of a sharp and well-defined strong upper level trough with
attendant surface cold front approaching from the west. Expect
temperatures to soar, especially Saturday afternoon over our
plains counties, with mid-90s possible toward central Montana.
Additionally, there is some potential for thunderstorms late
Saturday over parts of our north-central counties, but lots of
uncertainties remain, including whether there is any potential for
these thunderstorms to be severe. Regardless of thunderstorm
potential, a strong cold front moves across the region Saturday
night, then followed by windy, showery, and much cooler
conditions Sunday, with some snow likely above pass level as the
upper level trough passes. A slow moderation of temperatures and
winds are expected through the middle of next week. CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  54  82  56 /  70  40  10  10
CTB  78  52  80  52 /  50  20  10  10
HLN  77  53  79  54 /  70  60  20  20
BZN  77  48  77  49 /  50  50  20  10
WEY  74  43  71  40 /  30  30  10  10
DLN  74  47  74  48 /  80  50  30  20
HVR  83  55  84  57 /  50  40  10  10
LWT  74  52  76  54 / 100  60  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 7, 7:25 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 AM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 N DANVERS             47.23N 109.72W
06/06/2018  M1.60 INCH       FERGUS             MT   PUBLIC

            1.6 INCHES OF RAINFALL BETWEEN 7 AND 8 PM.

&&

BH
Special weather statement, Jun 7, 8:33 AM MST, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
933 AM MDT THU JUN 7 2018

MTZ051-071630-
Fergus MT-
933 AM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
1030 AM MDT...

At 931 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lewistown to 20 miles
north of Ryegate. Movement was northeast at 20 mph.

Pea to dime size hail and winds in excess of 30 mph will be possible
with these storms.

The strongest portions of these storms will remain over mainly rural
areas of southeastern Fergus County, including the following
locations... Suffolk, Fergus, Forestgrove, Giltedge, Glengarry,
Heath, Hilger and Christina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 10864 4675 10938 4670 10939 4670 10944
      4717 10968 4755 10950 4740 10866 4727 10864
      4727 10872 4719 10871 4718 10874 4710 10874
      4708 10860
TIME...MOT...LOC 1531Z 212DEG 16KT 4717 10960 4659 10930

Hoenisch

The radar

The Great Falls radar (KTFX), 150 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Fergus

When
June 7, 9:30 AM MST
Where
Fergus County, 3 mi W of Hilger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.250, -109.414

Spotter reported dime to quarter-size hail, which lasted 20-minutes.

Flash Flood, Fergus

When
June 7, 9:45 AM MST
Where
Fergus County, 1.17 mi SW of Lewistown to 0.42 mi WSW of Lewistown
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
47.056, -109.434

Lewistown News-Argus reported flash flooding in downtown Lewistown. The newspaper's building had basement flooding. Exact extent of flooding in Lewistown was unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749451, 749452.